Alert archive / Arkansas / Flash Flood Warnings in 2021

Flash Flood Warning 118, NWS Little Rock, AR

August 19, 2021Van Buren County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 19, 2021, 11:49 PM CDT for Van Buren County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 11:49 PM CDT (04:49 UTC)
Expired
Aug 20, 2021, 1:49 AM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Van Buren County, AR

The radar

The Little Rock radar (KLZK), 101 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WGUS54 KLZK 200449
FFWLZK
ARC141-200745-
/O.NEW.KLZK.FF.W.0118.210820T0449Z-210820T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
1149 PM CDT Thu Aug 19 2021

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Northwestern Van Buren County in north central Arkansas...

* Until 245 AM CDT.

* At 1149 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 2.5 inches of rain have already fallen, 
  with rainfall rates is 2 inches per hour expected to continue. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is likely ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rocky Hill, Woolum, Elba, Alread, Crabtree, Botkinburg, Dennard, 
  Rupert and Chimes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3570 9274 3572 9264 3572 9263 3575 9262
      3578 9257 3579 9244 3579 9243 3579 9242
      3572 9242 3568 9243 3565 9248 3558 9262
      3558 9272 3565 9275

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2 INCHES IN 1 HOUR

$$

232
1 follow-up statement
909 
WGUS74 KLZK 200649
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
149 AM CDT Fri Aug 20 2021

ARC141-200659-
/O.CAN.KLZK.FF.W.0118.000000T0000Z-210820T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Van Buren AR-
149 AM CDT Fri Aug 20 2021

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN VAN BUREN 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3570 9274 3572 9264 3572 9263 3575 9262
      3578 9257 3579 9244 3579 9243 3579 9242
      3572 9242 3568 9243 3565 9248 3558 9262
      3558 9272 3565 9275

$$

232

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:17 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 19, 6:17 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
617 PM CDT Thu Aug 19 2021

.AVIATION...
Updated for the 00Z terminals...

As has been the case the last few days, flight conditions will be
determined by the scope of convection over the next 24 hours. Expect
an initial (ongoing) round of showers/storms, with the most widespread
coverage in the central and southern sites. Though central/southern
storms should diminish later tonight, additional showers/storms
will develop late tonight/early Friday as a mid-level wave moves
into western Arkansas, and there will likely be outflow boundaries
which will help touch off additional convection as daytime
heating kicks in. Wind direction will continue to be erratic, with
sustained speeds around six knots or less.
&&

.PREV DISCUSSION...(ISSUED 255 PM CDT Thu Aug 19 2021)
SHORT TERM...Tonight Through Saturday Night

Mid lvl impulse was noted ovr Wrn AR this aftn, with assocd
sctd convection confined to the northern and eastern part of the
FA. The leading edge of another area of SHRA/TSRA was working into
far Swrn AR. Mid aftn temps ranged fm the mid/upper 70s in the rain
cooled areas, with 80s to arnd 90 common elsewhere.

The bulk of the ongoing convection is expected to diminish this
evening with the loss of daytime heating. Have gone ahead and placed
highest PoPs in the near term acrs the SW part of the FA, based on
radar and latest hi-res model data output.

Unsettled wx conds are expected to cont the next few days, although
rain chcs wl be diminishing as high pres aloft sloly blds back into
the region fm the south. As a result, the focus for rain chcs wl
sloly shift to the north and east of AR heading into the weekend.

Kept PoPs generally in the chc category as convective trends are
tough to determine in this pattern. For the most part, fcst aftn
head indices wl rmn below advy criteria. However, looks like
headline criteria may need to be considered beyond this fcst PD.

LONG TERM...Sunday Through Thursday

The period begins with a ridge of high pressure across the Southern
Plains and upper level troughs across the NW and NE CONUS. Over the
period, SWTs will move eastward across the northern half of the
CONUS as the upper level ridge persists across the Southern Plains.

Chance PoPs for much of the north and east portions of the state
Sunday afternoon with a nearby surface boundary and upper SWT to the
north. Otherwise, high pressure will limit convection through much
of the period. Slight chance to chance PoPs return mid next week
with another approaching cold front from the NW.

Persistent high pressure and southerly flow will allow for a return
to above average high and low temperatures through the period.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...57
Hazardous weather outlook, Aug 19, 3:56 AM CDT, 19 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
356 AM CDT Thu Aug 19 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-200900-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
356 AM CDT Thu Aug 19 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Patchy fog will be seen across the forecast area through Thursday
morning and may result in hazardous driving conditions where fog
is denser in nature. Otherwise, a few rounds of showers and
thunderstorms are expected around the state Thursday, with locally
heavy rainfall, some small hail and gusty winds being the primary
hazards. A few storms may become strong or briefly severe,
particularly later in the day.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Chances for showers and thunderstorms will increase through the end
of the week. Some isolated strong thunderstorms will be possible,
however widespread severe weather is not expected. Once the chances
for thunderstorms come to an end, it will bring dangerous heat to
the state for the start of next week. This will result in heat index
values over 100.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

232/65

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:23 PM CDTSpecial Weather StatementLZKLawrence37 min

Nearby

Flash Flood Warnings in Arkansas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.